Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Kidney Pain

09/03/2010

Question:

I went to my doctor with burning urination and flank pain. Doctor put me on macrodantin 100mg bid x7 days. On the 6th day not feeling better -- actually feel worse. Went back to doctor and did another urinalysis. Urine still showed blood and pus in urine. C&S came back showing no bacteria. Doctor put me on cipro 500 mg bid. The next day I was having extreme pain in left kidney. Went to ER. They did another urinalysis -- still showing blood and pus, but now I`m vomiting. ER started IV. Gave me rochepin IV, morhipe, and zofran, did blood work, ct scan. Everything came back okay. No stone found. I go in 4 days to see urologist and I continue to have pain in kidney that wraps around to abdomen. What else could be wrong?

Answer:

Sorry to hear that you are feeling so poorly after all these meds and treatment.  Possibilities that come to mind are:
 
1) a kidney infection with bacteria that is not sensitive to the antibiotics you've been on (or something that isn't a bacteria, such as TB).
2) drug reaction, since some antibiotics (such as cipro) can cause nausea and vomiting.
3) obstruction (or blockage) of the kidney due to scarring - this can be very painful, but should show up on the CT scan.
4) tumor or abscess of the kidney. 
5) something that is not in the kidney at all, but nearby, such as colon or pancreas.

If you are having fever, chills, or sweats in the middle of the night, an infection is most likely.  If not, obstruction, a drug reaction, or even a tiny stone would be more likely.  Having you see a urologist sounds like the right thing to do -- there are other tests that can be done to get to a diagnosis.  Good luck to you!

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University